Pharmacy Services Alerts
Gabapentin and Pregabalin May Increase Risk of Respiratory Depression
Dec 24, 2019 11:50 AM
On December 19, 2019, FDA issued a warning to inform healthcare providers and patients of an increased risk of breathing problems clinically referred to as respiratory depression when using gabapentin or pregabalin. The potential for respiratory depression is highest when gabapentin or pregabalin is used in patients with risk factors such as increasing age (≥ 65 years of age), underlying lung dysfunction, and concomitant use of central nervous system (CNS) depressants. Risk for respiratory depression in those without these additional risk factors is less known and will continue to be monitored.
Currently, evidence for respiratory depression is highest with concurrent use of gabapentin or pregabalin and other CNS depressants (eg, opioids, anxiolytics, antidepressants, and antihistamines). A review of case reports submitted to FDA Adverse Event Reporting System from 2012 to 2017 surrounding the use of gabapentin or pregabalin identified 49 cases of respiratory depression with 12 cases ultimately resulting in death. Respiratory risk factors were present in 92% of cases.
FDA is mandating a warning of respiratory depression be added to the package inserts for gabapentin and pregabalin. Manufacturers of gabapentin and pregabalin are required to conduct clinical trials evaluating the proper use of these medications in combination with opioids.
Healthcare providers should use caution when initiating a patient on multiple CNS depressing therapies. Weigh the risks and the benefits of medication use with each patient. Initiate low doses of all CNS depressing medications and titrate doses to the minimal effective dose.
Inform patients of the potential risks when adding gabapentin or pregabalin. Respiratory depression signs and symptoms include slow, shallow breathing, unresponsiveness, cyanotic skin, confusion, dizziness, lightheadedness, and lethargy. Patients are encouraged to seek emergent medical attention if they experience any sudden onset of these symptoms. Patients and healthcare professionals are also encouraged to report any additional side effects to FDA MedWatch: www.accessdata.fda.gov/scripts/medwatch
- More information is available at the following link: